On the Gau-Wu number for some classes of matrices

Kristin A. Camenga, Patrick X. Rault, Tsvetanka Sendova, Ilya Spitkovsky

Research output: Contribution to journalArticle

Abstract

For a given n× n matrix A, let k(A) stand for the maximal number of orthonormal vectors xj such that the scalar products «Ax j,xj» lie on the boundary of the numerical range W(A). This number was recently introduced by Gau and Wu and we therefore call it the Gau-Wu number of the matrix A. We compute k(A) for two classes of n × n matrices A. A simple and explicit expression for k(A) for tridiagonal Toeplitz matrices A is derived. Furthermore, we prove that k(A)=2 for every pure almost normal matrix A. Note that for every matrix A we have k(A)≥2, and for normal matrices A we have k(A)=n, so our results show that pure almost normal matrices are in fact as far from normal as possible with respect to the Gau-Wu number. Finally, matrices with maximal Gau-Wu number (k(A)=n) are considered.

Original languageEnglish (US)
Pages (from-to)254-262
Number of pages9
JournalLinear Algebra and Its Applications
Volume444
DOIs
StatePublished - Mar 1 2014

Fingerprint

Normal matrix
Numerical Range
Toeplitz matrix
Orthonormal
Tridiagonal matrix
Scalar, inner or dot product
Class

Keywords

  • Almost normal matrices
  • Numerical range
  • Toeplitz matrices

ASJC Scopus subject areas

  • Algebra and Number Theory
  • Discrete Mathematics and Combinatorics
  • Geometry and Topology
  • Numerical Analysis

Cite this

On the Gau-Wu number for some classes of matrices. / Camenga, Kristin A.; Rault, Patrick X.; Sendova, Tsvetanka; Spitkovsky, Ilya.

In: Linear Algebra and Its Applications, Vol. 444, 01.03.2014, p. 254-262.

Research output: Contribution to journalArticle

Camenga, Kristin A. ; Rault, Patrick X. ; Sendova, Tsvetanka ; Spitkovsky, Ilya. / On the Gau-Wu number for some classes of matrices. In: Linear Algebra and Its Applications. 2014 ; Vol. 444. pp. 254-262.
@article{c472e4e9f3874884955458c91c550867,
title = "On the Gau-Wu number for some classes of matrices",
abstract = "For a given n× n matrix A, let k(A) stand for the maximal number of orthonormal vectors xj such that the scalar products «Ax j,xj» lie on the boundary of the numerical range W(A). This number was recently introduced by Gau and Wu and we therefore call it the Gau-Wu number of the matrix A. We compute k(A) for two classes of n × n matrices A. A simple and explicit expression for k(A) for tridiagonal Toeplitz matrices A is derived. Furthermore, we prove that k(A)=2 for every pure almost normal matrix A. Note that for every matrix A we have k(A)≥2, and for normal matrices A we have k(A)=n, so our results show that pure almost normal matrices are in fact as far from normal as possible with respect to the Gau-Wu number. Finally, matrices with maximal Gau-Wu number (k(A)=n) are considered.",
keywords = "Almost normal matrices, Numerical range, Toeplitz matrices",
author = "Camenga, {Kristin A.} and Rault, {Patrick X.} and Tsvetanka Sendova and Ilya Spitkovsky",
year = "2014",
month = "3",
day = "1",
doi = "10.1016/j.laa.2013.11.045",
language = "English (US)",
volume = "444",
pages = "254--262",
journal = "Linear Algebra and Its Applications",
issn = "0024-3795",
publisher = "Elsevier Inc.",

}

TY - JOUR

T1 - On the Gau-Wu number for some classes of matrices

AU - Camenga, Kristin A.

AU - Rault, Patrick X.

AU - Sendova, Tsvetanka

AU - Spitkovsky, Ilya

PY - 2014/3/1

Y1 - 2014/3/1

N2 - For a given n× n matrix A, let k(A) stand for the maximal number of orthonormal vectors xj such that the scalar products «Ax j,xj» lie on the boundary of the numerical range W(A). This number was recently introduced by Gau and Wu and we therefore call it the Gau-Wu number of the matrix A. We compute k(A) for two classes of n × n matrices A. A simple and explicit expression for k(A) for tridiagonal Toeplitz matrices A is derived. Furthermore, we prove that k(A)=2 for every pure almost normal matrix A. Note that for every matrix A we have k(A)≥2, and for normal matrices A we have k(A)=n, so our results show that pure almost normal matrices are in fact as far from normal as possible with respect to the Gau-Wu number. Finally, matrices with maximal Gau-Wu number (k(A)=n) are considered.

AB - For a given n× n matrix A, let k(A) stand for the maximal number of orthonormal vectors xj such that the scalar products «Ax j,xj» lie on the boundary of the numerical range W(A). This number was recently introduced by Gau and Wu and we therefore call it the Gau-Wu number of the matrix A. We compute k(A) for two classes of n × n matrices A. A simple and explicit expression for k(A) for tridiagonal Toeplitz matrices A is derived. Furthermore, we prove that k(A)=2 for every pure almost normal matrix A. Note that for every matrix A we have k(A)≥2, and for normal matrices A we have k(A)=n, so our results show that pure almost normal matrices are in fact as far from normal as possible with respect to the Gau-Wu number. Finally, matrices with maximal Gau-Wu number (k(A)=n) are considered.

KW - Almost normal matrices

KW - Numerical range

KW - Toeplitz matrices

UR - http://www.scopus.com/inward/record.url?scp=84891630597&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84891630597&partnerID=8YFLogxK

U2 - 10.1016/j.laa.2013.11.045

DO - 10.1016/j.laa.2013.11.045

M3 - Article

AN - SCOPUS:84891630597

VL - 444

SP - 254

EP - 262

JO - Linear Algebra and Its Applications

JF - Linear Algebra and Its Applications

SN - 0024-3795

ER -